Skip to main content

A linear algorithm for Brick Wang tiling


The Wang tiling is a classical problem in combinatorics. A major theoretical question is to find a (small) set of tiles which tiles the plane only aperiodically. In this case, resulting tilings are rather restrictive. On the other hand, Wang tiles are used as a tool to generate textures and patterns in computer graphics. In these applications, a set of tiles is normally chosen so that it tiles the plane or its sub-regions easily in many different ways. With computer graphics applications in mind, we introduce a class of such tileset, which we call sequentially permissive tilesets, and consider tiling problems with constrained boundary. We apply our methodology to a special set of Wang tiles, called Brick Wang tiles, introduced by Derouet-Jourdan et al. in 2016 to model wall patterns. We generalise their result by providing a linear algorithm to decide and solve the tiling problem for arbitrary planar regions with holes.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12


  1. The Coq Proof Assistant. Accessed 30 May 2019

  2. Berger, R.: The undecidability of the domino problem. Mem. Am. Math. Soc. 66, 72 (1966)

    MathSciNet  MATH  Google Scholar 

  3. Cohen, M.F., Shade, J., Hiller, S., Deussen, O.: Wang tiles for image and texture generation. ACM Trans. Graph. 22(3), 287–294 (2003)

    Article  Google Scholar 

  4. Culik, K.: An aperiodic set of 13 Wang tiles. Discr. Math. 160(1–3), 245–251 (1996)

    Article  MathSciNet  Google Scholar 

  5. Derouet-Jourdan, A.: Implementation of a linear algorithm for Brick Wang tiling. Accessed 8 May 2017

  6. Derouet-Jourdan, A., Mizoguchi, Y., Salvati, M.: Wang Tiles modeling of wall patterns. In: Mathematical Progress in Expressive Image Synthesis III, Springer, Singapore, pp. 71–81 (2016)

    Chapter  Google Scholar 

  7. Fu, C.-W., Leung, M.-K.: Texture tiling on arbitrary topological surfaces using wang tiles. In: Proceedings of the Sixteenth Eurographics conference on Rendering Techniques (EGSR ’05), Eurographics Association, Aire-la-Ville, Switzerland, pp. 99–104 (2005)

  8. Jeandel, E., Rao, M.: An aperiodic set of 11 Wang tiles (2015).

  9. Kari, J.: A small aperiodic set of Wang tiles. Discr. Math. 160(1–3), 259–264 (1996)

    Article  MathSciNet  Google Scholar 

  10. Kopf, J., Cohen, D., Deussen, O., Lischinski, D.: Recursive Wang Tiles for real-time blue noise. ACM Trans. Graph. 25(3), 509–518 (2006)

    Article  Google Scholar 

  11. Lagae, A., Dutré, P.: An alternative for Wang Tiles: colored edges versus colored corners. ACM Tarns. Graph. 25(4), 1442–1459 (2006)

    Article  Google Scholar 

  12. Lewis, H.: Complexity of solvable cases of the decision problem for predicate calculus. In: Proceedings of 19th Symposium on Foundations of Computer Science, pp. 35–47 (1978)

  13. Matsushima, T., Mizoguchi, Y., Derouet-Jourdan, A.: Verification of a brick Wang tiling algorithm. In: The proceedings of SCSS2016 (2016)

  14. Stam, J.: Aperiodic texture mapping. Technical Report R046, European Research Consortium for Informatics and Mathematics (ERCIM) (1997)

  15. Wang, H.: Proving theorems by pattern recognition\(-\text{ II }\). Bell Syst Tech J 40(1), 1–41 (1961)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Shizuo Kaji.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Shizuo Kaji was partially supported by JST PRESTO Grant Number JPMJPR16E3, Japan.

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Derouet-Jourdan, A., Kaji, S. & Mizoguchi, Y. A linear algorithm for Brick Wang tiling. Japan J. Indust. Appl. Math. 36, 749–761 (2019).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification